Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 94, NWS Tallahassee, FL

October 14, 2001Jefferson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 14, 2001, 6:34 AM EDT for Jefferson County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 14, 2001, 6:34 AM EDT (10:34 UTC)
Expired
Oct 14, 2001, 7:00 AM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, FL

The radar

The Tallahassee radar (KTLH), 33 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2001-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2001-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS52 KTAE 141035
SVRTLH
FLC065-141100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM EDT SUN OCT 14 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN FLORIDA

* UNTIL 700 AM EDT...

* AT 634 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTH OF FANLEW...
  OR ABOUT 10 MILES EAST OF ST. MARKS...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FANLEW BY 640 AM EDT...
  THOMAS CITY...WACISSA BY 650 AM EDT...
  WAUKEENAH...CAPPS BY 700 AM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. 

LAT...LON 3022 8407 3018 8401 3040 8381 3043 8406

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 4:29 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 14, 4:29 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 AM EDT SUN OCT 14 2001

** WILL NEGLECT PREVIOUS THINKING OF LOW POPS OVER WESTERN ZONES FOR
TODAY. JUST NOTICED THIN BUT SOLID LINE OF SHOWERS ASSOCIATED WITH
THE COLD FRONT APPROACHING SE ALABAMA AND THE FLORIDA PANHANDLE. SEE
REVISED FIRST PERIOD POPS BELOW. **

AS EXPECTED THE LINE OF STORMS WEAKENED AS IT MOVED FROM THE
PANHANDLE INTO THE WESTERN BIG BEND. HOWEVER...WE ARE STILL GETTING
INDICATIONS FROM RADAR OF ISOLATED TORNADOES AND HAVE BEEN BUSY WITH
A FEW WARNINGS AND PHONE CALLS. CURRENTLY (0730Z) WE HAVE A TORNADO
WARNING IN EFFECT FOR LEON COUNTY FOR A POSSIBLE TORNADO JUST SOUTH
OF THE AIRPORT MOVING NORTHEAST. ALL THIS ACTIVITY IS ASSOCIATED
WITH THE PRE-FRONTAL TROUGH. THE COLD FRONT ACCORDING TO THE 07Z
MSAS ANALYSIS EXTENDS SOUTH FROM THE OHIO VALLEY...THEN SOUTHWEST
FROM CENTRAL TENNESSEE TO NEAR NEW ORLEANS.

MODELS: STRONG SHORT WAVE CURRENTLY OVER THE LOWER MISSISSIPPI
VALLEY LIFTS RAPIDLY TO THE NORTHEAST TODAY WITH BROAD LONGWAVE
TROUGH DE-AMPLIFYING AND ALL THE DEEP LAYER MOISTURE SWEEPING EAST
OF MY FA BY LATE THIS AFTERNOON/EARLY EVENING. ANOTHER SHORTWAVE
EJECTS FROM THE ROCKIES TONIGHT TO NEW ENGLAND BY TUESDAY NIGHT
WHICH ONCE AGAIN AMPLIFIES THE LONG WAVE TROUGH OVER THE EASTERN U.S.
AT THE SURFACE...MODELS ALL IN PRETTY GOOD AGREEMENT ON THE TIMING
OF THE COLD FRONT PASSING THOUGH THE CWA AND PLACE IT ON A LINE
ROUGHLY FROM ASHEVILLE TO TALLAHASSEE AT 18Z...THEN NEAR A
JACKSONVILLE TO CEDAR KEY LINE BY 00Z. HIGH PRESSURE BUILDS OVER THE
REGION ON MONDAY WITH A VERY DRY AIR MASS IN PLACE. FOLLOWED BY A
REINFORCEMENT OF COOL AND DRY AIR LATE TUESDAY AND CONTINUING INTO
AT LEAST MID WEEK.

ZFP: WILL TAPER POPS FROM WEST TO EAST BASED ON LATEST LOOK AT RADAR
COVERAGE AT RELEASE TIME. UNTIL THE FRONT PASSES...THERE WILL BE A
CHANCE OF SEEING SOME REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS
BEHIND THE WEAKENING SQUALL LINE. BUT I DO NOT EXPECT MUCH AND WILL
KEEP LOW POPS IN OUR WESTERN ZONES. NO MENTION OF POPS BEYOND THE
FIRST PERIOD. FOR TEMPS WILL USE A BLEND OF MAV/FWC GUIDANCE.

MARINE: BUOYS ARE NOW REPORTING 8 TO 9 FOOT SEAS...AND SCA
CONDITIONS SHOULD CONTINUE UNTIL AT LEAST MID AFTERNOON WITH THE
FRONTAL PASSAGE. WINDS SLACKEN AFTER WIND SHIFT...BUT AT LEAST SCEC
IN EFFECT FOR TONIGHT AND MONDAY...UNLESS SEAS REMAIN ABOVE
THRESHOLD.

FIRE WX: NO CONCERNS UNTIL POSSIBLY TUESDAY.

PRELIM NUMBERS...

TLH 082/057 081/052 6000
PFN 082/062 079/059 5000
DHN 082/056 079/056 5000
ABY 081/053 078/051 6000
VLD 083/058 082/055 7000

.TLH...
.AL...NONE.
.GA...NONE.
.FL...SCA GMZ750-755-770-775.

BARRY

In the hours before

Special weather statement, Oct 14, 6:00 AM EDT, 34 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-141015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN OCT 14 2001

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WEAKENING SQUALL LINE
WILL MOVE THROUGH THE EASTERN PORTION OF THE FLORIDA BIG BEND THIS
MORNING. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
ALONG AND AHEAD OF A COLD FRONT THAT WILL SWEEP THROUGH THE ENTIRE
REGION TODAY. ALTHOUGH ONE OR TWO OF THE STORMS MAY BE STRONG...NO
STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

A SMALL CRAFT ADVISORY WILL CONTINUE IN EFFECT UNTIL AT LEAST THIS
AFTERNOON DUE TO SUSTAINED WINDS AT 20 KNOTS ALONG WITH SEAS ABOVE 7
FEET. OPERATORS OF SMALL CRAFT ARE ENCOURAGED TO REMAIN IN PORT
UNTIL WINDS AND SEAS SUBSIDE.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/
OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO.

BARRY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:50 PM EDTSpecial Marine WarningTAE2 hr
Oct 13, 10:50 PM EDTSpecial Marine WarningTAE2 hr
Oct 13, 11:12 PM EDTTornado WarningTAEBay, Holmes, Walton, Washington33 min
Oct 13, 11:49 PM EDTTornado WarningTAEBay, Washington41 min
Oct 14, 2:05 AM EDTTornado WarningTAEFranklin25 min
Oct 14, 2:38 AM EDTTornado WarningTAEWakulla52 min
Oct 14, 3:25 AM EDTTornado WarningTAELeon, Wakulla50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.